1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2017 »
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Should I come off metformin?

Discussion in 'Metformin/Biguanides' started by ClareBearJ, Aug 10, 2017.

  1. ClareBearJ

    ClareBearJ Type 2 · Newbie

    Messages:
    3
    Likes Received:
    1
    Trophy Points:
    3
    Started on standard Met, then got put onto slow release due to stomach issues, been on S for nearly 2 months now and still having issues, my dr said if it persisted we could change the medication entirely. Just wondered what some of the alternative meds might be? If its anything with worse side effects I'd rather stick with this. Are other meds as effective at controlling blood sugar?
     
  2. Rachox

    Rachox Type 2 · Well-Known Member

    Messages:
    477
    Likes Received:
    482
    Trophy Points:
    103
    I started on Metformin 3 months ago and luckily I got over the side effects quite quickly. However Metformin only does a little to reduce Blood sugars. Do you know you're HbA1c result? Are you on a low carb diet? Are you monitoring your blood sugar levels? The reason I ask all these questions is to ascertain if it would be possible to control your diabetes on diet alone.
     
  3. DCUKMod

    DCUKMod · Moderator
    Staff Member

    Messages:
    675
    Likes Received:
    296
    Trophy Points:
    83
    ClareBear - There are lots of diabetes medications around these days, and like all medications, they all have their potential side effects. Of course, not everyone will suffer side effects from any given drug, but you seem to have drawn the short straw on Metformin.

    If you are still suffering after all that time, it could be worthwhile trying something else. It'd only be once you know what your Doc would prescribe can you look into it's specifics.

    Why not ask your Doc what he/she would recommend, then do your research into it. Whilst there would almost certainly be members here who will have taken or be taking the meds, only when you try will you know whether x, y or z affects you.

    I appreciate it's a tricky one. Fingers crossed for whichever route you choose.
     
    • Agree Agree x 1
  4. ickihun

    ickihun Type 2 · Expert

    Messages:
    7,159
    Likes Received:
    14,863
    Trophy Points:
    178
    Have you tried reducing the medication to just 2 standard tablets a day to get rid of side affect and then build up again slowly?

    I was told to stop metformin in bouts of sickness and diarrhea. Everytime I do I have to build up slowly to 2000mgs of slow release.
    I start with one 500mg tablet daily then 1 twice a day on the next day and do that for a week to 2wks. Then I add the 3rd and 4th 500mg to my existing twice a day routine to prevent upset tum.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook